Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 81, NWS Blacksburg, VA

September 27, 2003Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 27, 2003, 4:57 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2003, 4:57 PM EDT (20:57 UTC)
Expired
Sep 27, 2003, 7:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 272059
FFWRNK
VAC005-560-580-272330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SAT SEP 27 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COVINGTON IN WEST CENTRAL VIRGINIA
  CLIFTON FORGE IN WEST CENTRAL VIRGINIA
  EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 730 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
  WITH VERY HEAVY RAIN MOVING OVER EASTERN ALLEGHANY COUNTY. RADAR
  ESTIMATES THAT UP TO TWO INCHES OF RAIN HAD FALLEN JUST SOUTH 
  OF COVINGTON SINCE 400 PM.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 730 PM EDT INCLUDE
  COVINGTON CITY...
  IDLEWILDE...
  RICH PATCH...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3787 7975 3774 7992 3764 8009 3793 8001

$$

05
1 follow-up statement
000 
WGUS71 KRNK 272217
FFSRNK
VAC005-560-580-272230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SAT SEP 27 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 730 PM EDT
FOR...

EASTERN ALLEGHANY COUNTY...ALSO THE INDEPENDENT CITIES OF COVINGTON 
AND CLIFTON FORGE HAS BEEN CANCELED.

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. LAW ENFORCEMENT IN 
THE COUNTY REPORTS MUDSLIDES ON VALLEY RIDGE ROAD...AND ALSO ROUTE 
18. IN ADDITION...THERE WAS STREET FLOODING IN THE TOWN OF 
COVINGTON. HIGH WATER IN THE WARNED AREA SHOULD BE BEGINNING TO 
RECEDE...ENDING THE FLASH FLOOD THREAT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:30 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 27, 2:30 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FFA
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT SAT SEP 27 2003

SHORT TERM...
FRONT SLOWER THAN PREVIOUSLY PROGGED AND WILL TAKE MUCH OF THE NIGHT
TO CROSS THE ENTIRE CWA.  AHEAD OF THE FRONT SHRA/TSRA LIKELY FROM
THE FOOHTILLS WESTWARD WITH OCCURRENCE DURING FAVORABLE TIME OF
DAY.  EXPECTING AT LEAST SCATTERED CONVECTION TO CONTINUE INTO THE
PIEDMONT THIS EVENING...BUT SHOULD BE WEAKENING IN INTENSITY AND
COVERAGE WITH LOSS OF DAYTIME HEATING. WILL CONT THE FFA FOR
ROCKBRIDGE AND AMHERST COUNTIES THROUGH MIDNIGHT WHERE FFG OF 1.5 IN
AN HOUR AND RECENT FLOODING MAKES THEM SUSCEPTIBLE.

SUNDAY STRONG CAA TAKING PLACE WITH INCREASING LOW LEVEL MOISTURE
INTO THE WESTERN UPSLOPE COUNTIES.  HAVE REINTRODUCED CHC SHOWERS IN
FAVORED LOCATIONS FOR THE AFTERNOON.  EXPECTING A VERY WIDE RANGE IN
TEMPS WITH 50S IN THE WEST WITH CLOUDS TO 70S IN THE EAST WITH
STRONG DOWNSLOPING AND SUNSHINE.
SPN

LONGER TERM...
STRONG CAA CONTINUES INTO SUN NIGHT. GFS IS A LITTLE WARMER...AND
ETA  A LITTLE COLDER...THAN MODEL RUNS YESTERDAY. BOTH BRING AROUND
ZERO AT 850 MBS INTO THE MTNS...WITH PLENTY OF LL MOISTURE.
HOWEVER...LL WINDS ARE MORE WESTERLY LATE SUN NIGHT- NOT THE BEST
UPSLOPE. DECIDED TO EXTEND THE SLIGHT CHC RW- THRU THE NIGHT IN
UPLSOPE AREAS THOUGH. MOS LOWS FROM THE UPPER 30S MTNS TO M-U 40S
PIEDMONT LOOK GOOD. LOOKS LIKE CLOUDS WILL HANG ON IN UPSLOPE AREAS
THRU THE DAY MONDAY...AND WITH THE FAIRLY STRONG CAA...MAX TEMPS HAD
TO BE LOWERED. HIGHS MONDAY WILL BE ABOUT 15 DEGS BELOW NORMAL.

HIGH PRS BUILDS INTO THE SRN APPLNS TOWARD TUE MORN. LOOKS NOW LIKE
THE TIMING WILL NOT PROVIDE VERY GOOD RADIATION CONDS...SO LESS OF A
THREAT OF FROST/FREEZE. HAVE KEPT LOWS ABOUT THE SAME IN THE MTNS-
MID 30S MOST AREAS.

TIMING OF NEXT FNT IS A LITTLE SLOWER...BUT THE GFS SHOWS AN AREA OF
LIGHT PCPN AHEAD OF A DIGGING VORT MAX AND THE BULK OF THIS PCPN IN
THE MTNS LATE TUE NIGHT/WED MORN. ONCE AGAIN...STRONG CAA BEHIND
THIS FNT WED NIGHT INTO THU. HAVE DISCOUNTED THE GFS 850 MB TEMPS OF
-6C IN THE WV MTNS...BUT DID LOWERE TEMPS CONSIDERABLY.
JJ

FCSTID =    6
ROA   57  71  46  63 /  60  10  10  10
LYH   59  73  45  65 /  60  10  10  10
DAN   61  77  48  68 /  50  20  10  10
BLF   49  56  39  50 /  60  20  30  10
LWB   48  56  39  48 /  60  20  30  10
BCB   52  65  41  56 /  60  10  10  10
TNB   51  63  39  53 /  60  10  10  10

.RNK...
NC...NONE.
VA...FLOOD WATCH FO VAZ024-035.
WV...NONE.
Hazardous weather outlook, Sep 27, 4:35 AM EDT, 12 hours 22 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 AM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY-TONIGHT

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA TONIGHT. SHOWERS
AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT ACROSS THE REGION
THROUGH THIS EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AND SOME HAIL. PLEASE REFER TO THE SEVERE
WEATHER OUTLOOK...WBCSPSRNK...FOR MORE INFORMATION ON THIS
DEVELOPING WEATHER SITUATION. THIS PRODUCT CAN BE VIEWED ON THE
BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Sep 27, 1:12 PM EDT, 3 hours 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-280600-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT SAT SEP 27 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION LATE THIS
AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN ADVANCE OF THE FRONT...ACROSS THE MOUNTAINS THIS
AFTERNOON...BEFORE SPREADING INTO THE PIEDMONT BY EARLY TONIGHT. SOME
OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS...ESPECIALLY IF THE STORMS ORGANIZE INTO MORE OF A SQUALL LINE
FEATURE LATER TODAY.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Sep 27, 2:22 PM EDT, 2 hours 35 minutes before
VAZ014-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT SAT SEP 27 2003

SHOWERS AND SCATTERED THUNDERSTORMS WITH A FEW CLOUD TO GROUND
LIGHTNING STRIKES WILL TRACK ACROSS NORTHERN MONTGOMERY COUNTY
THROUGH 3 PM. LOCATIONS SUCH AS PRICES FORK...BLACKSBURG...AND
MCDONALDS MILL WILL BE AFFECTED BY THESE STORMS.

NOGUEIRA
Special weather statement, Sep 27, 4:15 PM EDT, 42 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SAT SEP 27 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA...

AT 415 PM...RADAR SHOWED NUMEROUS THUNDERSTORMS MOVING NORTHEASTWARD
THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST
VIRGINIA...AND SOUTHEAST WEST VIRGINIA. THESE STORMS WERE PRODUCING
RAINFALL OF 1 TO 2 INCHES IN AN HOUR. THIS WILL LIKELY CAUSE SOME
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A
POTENTIAL FOR SOME LOCATIONS TO RECEIVE AROUND 3 INCHES OF RAIN IF
STORMS MOVE REPEATEDLY OVER THE SAME AREA. THIS COULD CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS...AND LOCALIZED FLOODING. IN
ADDITION...IN ANY URBAN AREAS THAT THESE STORMS PASS THROUGH...
THERE WILL BE MINOR STREET FLOODING.

IN ADDITION TO THE HEAVY RAIN...A FEW OF THESE STORMS WILL HAVE
FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY HAVE WIND GUSTS TO
40 MPH. THE STRONGEST STORMS THROUGH 5:30 PM WILL BE OVER THE
GREENBRIER VALLEY OF WEST VIRGINIA...AND INTO THE ALLEGHANY HIGHLANDS
OF VIRGINIA.

MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN
VISIBILITY IN THE HEAVY SHOWERS...AND WATCH FOR FLOODED ROADWAYS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:14 PM EDTFlash Flood WarningRNKGiles2 hr
Sep 27, 6:38 PM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista, City of Lexington3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.